|zerit, epivir, and Ziagen
Mar 28, 2000
Dr. Feinberg, I was a patient of Dr. Douglas Dieterich from NYU and have been involved in St. Vincent drug studies since '92. I started taking a triple drug combo after a Ziagen study in 95. Problem -- I have had 2 stents put in my heart in the last 3 months and there seems to be a 3rd artery closing up. I live in a small fishing village now in Florida and I am the only HIV patient with my current HMO Doctor. I have had no response from Dr. D and I am worried that my meds are raising my cholesterol and causing my problem. It has been high since taking Ziagen, but I heard that Zerit could be the culprit. Have you heard of a "drug holiday"? Stopping the meds for awhile and then restarting them. Should I try a genotype? I kind of feel like I should start spending my 401k with all the heart problems. I am in need of your advice.
Response from Dr. Feinberg
No one knows for sure whether heart disease is linked to HIV or the drugs we use for HIV, to be perfectly honest with you. You don't say how old you are, whether other close family members have had heart problems (especially before 55 years of age), whether you are a smoker, have high blood pressure, or had high cholesterol levels before you started on HIV meds -- all of these things are known risk factors for coronary artery disease.
Have you had a fasting lipid panel (total cholesterol, HDL ["good cholesterol"], LDL ["bad cholesterol"], and triglycerides -- another kind of fat in the blood -- done recently? If these tests are not normal, then you need to alter your diet and increase your activity level, and you may well need lipid-lowering drug(s) like pravastatin and/or fenofibrate. If you are getting the viral suppression and T-cell boost that you desire from your current regimen, it may make just as much sense to control the lipids than to switch HIV meds. The d4T (Zerit) story is far from complete, but if you're anxious about it and are currently undetectable, then you might want to consider substituting nevirapine or efavirenz for the d4T. You'll still have a simple, manageable HIV regimen that way, but will be able to avoid the d4T if you're worried about what you've heard. I'm not sure a drug holiday will help significantly. It might be one way to find out if your cholesterol problems are related to the medicines, but for that test to be accurate, you'd have to change as little else in your lifestyle as possible and it may take a while to see any effect on your cholesterol.
A genotype won't help you unless you have a viral load of at least 1000 copies -- the test cannot be run on fewer copies than that. So if you're undetectable, your HIV can't be genotyped and doesn't need to be, since that is a test for resistance, and people with undetectable viral loads are not drug-resistant.
You may not have HIV experts nearby, but you should have no trouble getting an internist or cardiologist to check your lipid levels and set a course of action to try to stall the development of any more coronary artery disease. Don't give up, and good luck!
- Does HIV Cause Black Spots?
- Burning Penis After Touching Sperm Worried I Have HIV
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Flaky Skin After Vaginal Sex With Condom Does It Mean I Have HIV
- Headache After Anal Sex With Condom Does It Mean I Have HIV
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.